Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Maurice D. Weir
Title: Hewitt-Nachbin spaces
Additional book information: North-Holland/American Elsevier, Amsterdam, 1975, 270 + vii pp., $15.50.

References [Enhancements On Off] (What's this?)

  • 1. P. Alexandroff and P. Urysohn, Mémoire sur les espaces topologiques compacts, Verh. Kon. Akad. Vetensch. Amsterdam 14 (1929), 1-96.
  • 2. Jean Bénabou, Criteres de représentabilité des foncteurs, C. R. Acad. Sci. Paris 260 (1965), 752-755. MR 31 #222. MR 175946
  • 3. Eduard Čech, On bicompact spaces, Ann. of Math. (2) 38 (1937), 823-844. MR 1503374
  • 4. Paul J. Cohen, Set theory and the continuum hypothesis, Benjamin, New York and Amsterdam, 1966. MR 38 #999. MR 232676
  • 5. W. W. Comfort and S. Negrepontis, The theory of ultrafilters, Grundlehren math. Wiss., Band 211, Springer-Verlag, Berlin and New York, 1974. MR 396267
  • 6. J. N. Crossley, What is mathematical logic?, Oxford Univ. Press, London and New York, 1972. MR 414308
  • 7. Frank R. Drake, Set theory: An introduction to large cardinals, North-Holland, Amsterdam, 1974.
  • 8. R. Engelking, Outline of general topology, PWN, Warsaw, 1965; English transl., North-Holland, Amsterdam; PWN, Warsaw; Interscience, New York, 1968. MR 36 #4508; 37 #5836. MR 230273
  • 9. R. Engelking and S. Mrówka, On E-compact spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 6 (1958), 429-436. MR 20 #3522. MR 97042
  • 10. Peter J. Freyd, Functor theory, Ph. D. Dissertation, Princeton Univ., 1960.
  • 11. Peter J. Freyd, Abelian categories: An introduction to the theory of functors, Harper and Row, New York, 1964. MR 29 #3517. MR 166240
  • 12. Leonard Gillman, Real-compact spaces (Q-spaces), Bull. Amer. Math. Soc. 63 (1957), 144-145 (Abstract).
  • 13. Leonard Gillman and Meyer Jerison, Rings of continuous functions, Van Nostrand, Princeton, N. J., 1960. MR 22 #6994. MR 116199
  • 14. Irving Glicksberg, Stone-Čech compactifications of products, Trans. Amer. Math. Soc. 90 (1959), 369-382. MR 21 #4405. MR 105667
  • 15. Horst Herrlich, ${\germ E}$-kompakte Räume, Math. Z. 96 (1967), 228-255. MR 34 #5051. MR 205218
  • 16. Horst Herrlich, On the concept of reflections in general topology, Contributions to Extension Theory of Topological Structures (Proc. Sympos., Berlin, 1967), VEB Deutsch. Verlag Wissensch., Berlin, 1969, pp. 105-114. MR 44 #2210. MR 284986
  • 17. H. Herrlich and J. van der Slot, Properties which are closely related to compactness, Nederl. Akad. Wetensch. Proc. Ser. A 70 = Indag. Math. 29 (1967), 524-529. MR 36 #5898. MR 222848
  • 18. Edwin Hewitt, Rings of real-valued continuous functions I, Trans. Amer. Math. Soc. 64 (1948), 45-99. MR 10, 126. MR 26239
  • 19. Edwin Hewitt, Linear functional on spaces of continuous functions, Fund. Math. 37 (1950), 161-189. MR 13, 147. MR 42684
  • 20. M. Hušek, Hewitt realcompactification of products, Topics in Topology (Proc. Colloq., Keszthely, 1972), Colloq. Math. Soc. János Bolyai, Vol. 8, North-Holland, Amsterdam, 1974, pp. 427-435. MR 51 #9029. MR 372825
  • 21. Daniel M. Kan, Adjoint functors, Trans. Amer. Math. Soc. 87 (1958), 294-329. MR 24 #A1301. MR 131451
  • 22. J. F. Kennison, Reflective functors in general topology and elsewhere, Trans. Amer. Math. Soc. 118 (1965), 303-315. MR 30 #4812. MR 174611
  • 23. F. William Lawvere, Functorial semantics of algebraic theories (with appendix), Ph. D. Dissertation, Columbia Univ., 1963.
  • 24. E. R. Lorch, Compactification, Baire functions and Daniell integration, Acta Sci. Math. (Szeged) 24 (1963), 204-218. MR 29 #584. MR 163281
  • 25. George W. Mackey, Equivalence of a problem in measure theory to a problem in the theory of vector lattices, Bull. Amer. Math. Soc. 50 (1944), 719-722. MR 6, 70. MR 10782
  • 26. Barry Mitchell, Theory of categories, Academic Press, New York and London, 1965. MR 34 #2647. MR 202787
  • 27. S. Mrówka, On the unions of Q-spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 6 (1958), 365-368. MR 21 #1572. MR 102786
  • 28. S. Mrówka, Some comments on the author's example of a non-R-compact space, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 443-448. MR 42 #3749. MR 268852
  • 29. S. Mrówka, Recent results on E-compact spaces and structures of continuous functions, Proc. Univ. Oklahoma Topology Conf. (1972), Univ. of Oklahoma, Norman, 1972, pp. 168-221. MR 50 #11152. MR 358693
  • 30. Léopoldo Nachbin, Unpublished notes.
  • 31. Léopoldo Nachbin, On the continuity of positive linear transformations, Proc. 1950 Internat. Congress of Mathematicians, Vol. I, Amer. Math. Soc., Providence, R. I., 1952, pp. 464-465.
  • 32. Léopoldo Nachbin, Topological vector spaces of continuous functions, Proc. Nat. Acad. Sci. U.S.A. 40 (1954), 471-474. MR 16, 156. MR 63647
  • 33. S. Negrepontis, Baire sets in topological spaces, Arch. Math. (Basel) 18 (1967), 603-608. MR 36 #3314. MR 220248
  • 34. Taira Shirota, A class of topological spaces, Osaka Math. J. 4 (1952), 23-40. MR 14, 395. MR 50872
  • 35. Taira Shirota, On locally convex vector spaces of continuous functions, Proc. Japan Acad. (= Proc. Imperial Acad., Tokyo) 30 (1954), 294-298. MR 16, 275. MR 64389
  • 36. J. van der Slot, Universal topological properties, Math. Centrum Amsterdam Afd. Zuivere Wisk. 1966, ZW-011. MR 39 #3457. MR 242123
  • 37. M. H. Stone, Applications of the theory of Boolean rings to general topology, Trans. Amer. Math. Soc. 41 (1937), 375-481. MR 1501905
  • 38. A. Tychonoff, Über die topologische Erweiterung von Räumen, Math. Ann. 102 (1930), 544-561. MR 1512595
  • 39. Russell C. Walker, The Stone-Čech compactification, Ergebnisse math. Grenzgebiete, vol. 83, Springer-Verlag, New York and Berlin, 1974. MR 380698

Review Information:

Reviewer: W. W. Comfort
Journal: Bull. Amer. Math. Soc. 82 (1976), 857-863
DOI: https://doi.org/10.1090/S0002-9904-1976-14182-1
American Mathematical Society